A medication technician, also known as a "med tech" or medication aide, is a certified nursing assistant (CNA) who dispenses prescribed medications to patients according to doctors' written orders. In addition to her CNA certification, a med tech must complete additional training, a written examination, and a clinical examination, as well as hold a current state licensure. Most medication technician positions are held in nursing homes and other long-term care facilities where patients' medication regimens are usually stable and infrequently changed. Nonetheless, not all US state boards of nursing allow medication administration to fall within a nursing assistant's scope of practice. In states where they are allowed to practice, med techs dispense oral capsules, pills, elixirs and perhaps subcutaneous insulin to patients; assist them in taking the medication; and assess for any side effects or drug reactions.
Many nursing home residents take multiple medications for a variety of conditions. A medication technician prepares residents' medications and assists them in taking it comfortably and safely. The size and sheer number of pills and capsules — combined with an elderly resident's potential difficulty in swallowing — can make this process a lengthy one. While some residents can take their pills with water, others require the pill or pills to be swallowed with a small spoonful of applesauce. Other residents' swallowing limitations require that the med tech crush their medications to be mixed with applesauce or pudding.
A medication technician must be familiar with the residents' recent vital signs and blood glucose levels, as well as the different contraindications — or restrictions to administration — of common medications. Digitalis, for example, should not be administered to any patient with a pulse rate of less than 60 beats per minute. Antihypertensives, or high blood pressure medications, should not be administered to patients with a low blood pressure. A hypoglycemic or low blood sugar emergency can occur if oral diabetes medication or subcutaneous insulin is administered to a diabetic resident with already low blood glucose levels. These examples are a small sample of the necessary precautions to be followed with each drug and each patient.
Evaluation of possible drug side effects or allergic reactions is also a medication technician's responsibility. Rashes, itching or reddening of the face and neck should be suspected as allergic reactions if these conditions follow the start of a new medication. Many drugs have dizziness or impaired balance as reported side effects. These are particularly important for a medication technician to look for in elderly residents already at risk for falls and bone fractures.